Flood, Mason
- When
- March 10, 10:00 AM EST to March 15, 12:00 PM EST
- Where
- Mason County, 1 mi E of Letart to 1 mi NE of Graham Station
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.880, -81.911
Another major rain event occurred from late on the 9th into the evening hours of the 10th. Rain amounts of 1 to 2 inches were common.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Another major rain event occurred from late on the 9th into the evening hours of the 10th. Rain amounts of 1 to 2 inches were common. Including this episode, the accumulative affects of 5 significant rain events over the upper Ohio River Valley since February 21st, caused the Ohio River to flood. The crest along the Ohio River was mostly 2 to 6 feet above the assigned flood stages. The crest occurred late on the 12th into the morning hours of the 13th. Along many reaches, it was the highest stage on the Ohio River since 2005. Some of the flood gates were installed in the flood walls at Parkersburg, Point Pleasant, and Huntington.
Many of the flood prone parks and recreational areas along the river were flooded, including some of their outbuildings. Several roads were closed, causing motorists to take alternate routes for a few days.
The unique feature about this flood was the fact that there was no significant headwater river or small stream flooding in West Virginia leading to the flooding along the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 10, 6:07 AM EST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
607 AM EST THU MAR 10 2011
.SYNOPSIS...
COLD FRONT MOVES THROUGH THE AREA TODAY...WITH LOW PRESSURE MOVING
UP ALONG FRONT LATER TODAY AND TONIGHT. ANOTHER COLD FRONT
CROSSES LATE SATURDAY. HIGH PRESSURE ARRIVES LATE SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
FRONT ASSOCIATED WITH LARGE...COMPLEX LOW PRESSURE SYSTEM JUST
ENTERING CWA FROM THE W...AS DEPICTED BY BACK EDGE OF RAIN BAND.
UPPER LEVEL LOW TRIES TO CLOSE OFF TO THE S OF THE AREA TODAY AS ITS
PARENT TROUGH MOVES E AND TAKES ON A NEGATIVE TILT. SURFACE LOW
SHOULD REFORM ALONG FRONT S OF THE AREA IN RESPONSE.
EXPECT THE RAIN BAND TO MOVE SLOWLY NE THROUGH FORECAST AREA THIS
MORNING...FOLLOWED BY NEW PRECIPITATION DEVELOPMENT FROM THE S.
THIS RAIN SHOULD THEN SPREAD QUICKLY N IN RESPONSE TO THE UPPER
FORCING AND DEVELOPING SURFACE LOW. USED WRFAR5/NAM12/HPC FOR QPF
FOR QPF AS THESE MODELS DEPICT THE WAVE BUT INCLUDE A LITTLE SPREAD
FOR UNCERTAINTY. THIS BRINGS RAINFALL TOTALS OF AROUND A HALF AN
INCH...JUST ENOUGH TO NOT JUSTIFY CANCELING THE FLOOD
WATCH...ESPECIALLY WITH SOME RIVER ISSUES IN OHIO OUTSIDE THE OHIO
RIVER WHICH...OF COURSE...BECOMES QUITE PROBLEMATIC LATER. SEE
HYDRO SECTION OF THIS AFD.
AS THE LOW MOVES N LATER TODAY INTO TONIGHT...AND THE FRONT MOVES
E...COLDER AIR WILL OVERSPREAD THE AREA WHILE FORCING AND DEEP
MOISTURE REMAIN. THIS WILL LEAD TO A CHANGEOVER TO SNOW AND
OVERNIGHT ACCUMULATIONS.
WITH THE ADJMET LOOKING RATHER REASONABLE FOR TEMPERATURES GIVEN LOW
LEVEL TEMPERATURE FIELDS AND MODEL SOUNDINGS...TEMPERATURES DO NOT
FALL BELOW FREEZING UNTIL TOWARD 00Z IN THE MOUNTAINS...AND AFTER 2
OR 3 Z IN THE LOWLANDS...SO DO NOT EXPECT ACCUMULATING SNOW UNTIL
THEN.
USED A NAM12/HPC BLEND FOR QPF AND...EVEN WITH OROGRAPHIC EFFECTS
ADDED...SNOW AMOUNTS IN MOUNTAINS DID NOT LOOK VERY IMPRESSIVE AS
THAT AREA AS IT WILL HAVE ONE OR PERHAPS TWO DRY SLOTS
TRAVERSING...LIMITING DEEPER MOISTURE AT TIMES. A HARD HIT AREA
FOR SNOW APPEARS TO BE E-CENTRAL OHIO WHERE THE DEFORMATION ZONE
SETS UP. HAVE THUS WENT ONLY WITH A WINTER WEATHER ADVISORY FOR THE
NORTHERN MOUNTAINS FOR TONIGHT AND FRI...AND ALSO ISSUED ONE FOR E
CENTRAL OHIO FOR TONIGHT AND FRI MORNING.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UNSETTLED WEATHER CONTINUES IN THE SHORT TERM AS A SURFACE LOW
PRESSURE REMAINS TO OUR NORTHEAST...AND UPPER LOW REMAINS OVER THE
REGION. AS A RESULT...EXPECTING SNOW CWA WIDE EARLY
FRIDAY...TRANSITIONING TO A RAIN SNOW MIX...THEN RAIN OVER MUCH OF
THE LOWLANDS...WITH SNOW REMAINING OVER MUCH OF THE HIGHER TERRAIN
THROUGHOUT THE DAY. ADDITIONAL LIGHT ACCUMULATIONS ARE EXPECTED IN
THE LOWLANDS FRIDAY MORNING...WITH A FEW INCHES STILL POSSIBLE IN
THE HIGHER TERRAIN IN THE CONTINUED UPSLOPE FLOW.
KEPT THE WEATHER UNSETTLED UNTIL FRIDAY NIGHT/EARLY SATURDAY WHEN
HIGH PRESSURE BRIEFLY BUILDS IN BEHIND THE DEPARTING LOW.
HOWEVER...ANOTHER LOW PRESSURE SYSTEM WILL DROP OUT OF THE UPPER
MIDWEST SATURDAY...BRINGING UNSETTLED WEATHER TO THE REGION ONCE
AGAIN FOR THE REMAINING PART OF THE SHORT TERM PERIOD.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LOW CONFIDENCE FCST CONTINUES THIS GO AROUND IN THE EXTENDED AS
BLOCKING SETS UP IN HIGH LATITUDES. ELECTED TO STAY CLOSE TO HPC
GUIDANCE GIVEN MODEL DISCREPANCY REGARDING TRACK OF UPR LEVEL SYSTEM
SAT/SAT NIGHT. THIS KEEPS BEST CHANCE OF LIGHT PRECIPITATION
CONFINED ACROSS THE NORTH AND THE MTNS...MAINLY IN THE FORM OF -RA
EXCEPT ACROSS THE NORTHERN MTNS.
MODELS DISCREPANCIES CONTINUE FOR NEXT SYSTEM SLATED FOR EARLY NEXT
WEEK...TRIED TO STAY CLOSE TO HPC SOLUTION WITH A SFC LOW SCOOTING
ACROSS THE SOUTHERN STATES. THIS WILL BRING ANOTHER SHOT OF
PRECIPITATION IN FOR EARLY NEXT WEEK WITH THREAT OF ACCUMULATING
SNOW ACROSS MTNS.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
WET LOW PRESSURE SYSTEM HAVING HIGH AVIATION IMPACT ACROSS THE
REGION THROUGH TONIGHT. IFR OR WORSE CONDITIONS...MAINLY ON CIGS...
CONTINUE IN KBKW AND GREENBRIER VALLEY AREAS...THANKS TO MOIST SE
UPSLOPE AHEAD OF INBOUND FRONT THIS MORNING.
GENERALLY MVFR TO EVEN VFR ELSEWHERE IN THE LOWLANDS AHEAD OF THE
FRONT. SLOW FRONT PROGRESSES W TO E THROUGH 21Z TODAY. FRONT TO BE
ACCOMPANIED BY LINE OF BRIEF IFR VIS IN SHOWERS...AND IFR CIGS IN
ITS WAKE AT LEAST FOR A TIME. ANY SLIGHT IMPROVEMENT BACK INTO MVFR
DURING THE DAY...WILL BE REPLACED BY IFR OR WORSE CIGS AREAWIDE
ESPECIALLY AFTER 00Z FRI...AS RAIN MIXES WITH AND THEN CHANGES OVER
TO SNOW FRI NT.
GUSTY SE FLOW IN THE MOUNTAINS WILL DIMINISH THIS MORNING AS THE
FRONT APPROACHES...AND THEN BECOME STRONG AND GUSTY AREA WIDE
STARTING FROM THE W LATE THIS MORNING INTO THIS AFTERNOON. MODERATE
S FLOW ALOFT WILL BECOME MODERATE NW FROM W TO E TODAY AND THEN
REMAIN SO TONIGHT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM TO LOW
ALTERNATE SCENARIOS: TIMING AND PERSISTENCE OF IFR CONDITIONS.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EST 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY H M M L L L M M L M M M
HTS CONSISTENCY L L L L L H M H H L L H
BKW CONSISTENCY L L L L M M L L L L M L
EKN CONSISTENCY M L L L L L L L L M M M
PKB CONSISTENCY H M H H M M M L M M M L
CKB CONSISTENCY H M H M M H H H M M M M
AFTER 12Z FRIDAY...
IFR POSSIBLE IN SNOW SHOWERS IN THE MOUNTAINS FRIDAY.
&&
.HYDROLOGY...
IN THE SHORT TERM...IT APPEARS THAT SMALL STREAMS ARE CURRENTLY
UNDER CONTROL FOR THE MOST PART. RAINFALL RATES OVERNIGHT HAVE
MOSTLY BEEN TOPPING OUT AT TWO TENTHS OF AN INCH PER HOUR...WHICH
HAS NOT BEEN ENOUGH TO CAUSE MANY RUNOFF PROBLEMS. EXTENDED FLOOD
WARNING ALONG RACCOON CREEK UNTIL AFTER SUNRISE WITH MORE RAIN
MOVING IN...BUT ONLY ONE ROAD CLOSURE WAS REPORTED BY COUNTY
OFFICIALS AT THIS TIME. WITH ONE HALF TO ONE INCH OF ADDITIONAL RAIN
FORECAST FOR TODAY...WAS NOT COMFORTABLE DROPPING FLOOD WATCH.
BEYOND TODAY THOUGH...WITH THE RUNOFF FROM THE RECENT RAIN AND
RIVERS STILL HIGH FROM PREVIOUS EVENTS...A POTENTIALLY SIGNIFICANT
FLOOD IS IN THE CARDS FOR THE OHIO RIVER. MODERATE FLOODING OVER
THE NEXT FEW DAYS IS CURRENTLY FORECAST AT MARIETTA...
PARKERSBURG...RACINE LOCK...AND POINT PLEASANT...WITH MINOR FLOODING
AT ASHLAND. REFER TO FLOOD WARNING PRODUCTS ON OUR WEBSITE FOR
DETAILS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ005>011-013>020-
024>040-046-047.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 7 PM EST
FRIDAY FOR WVZ038-046-047.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ066-067-075-076-
083>087.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON EST
FRIDAY FOR OHZ066-067-075-076.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...30
AVIATION...TRMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 405 AM EST THU MAR 10 2011 KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>011-013>020-024>037-039- 040-110915- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR- 405 AM EST THU MAR 10 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AREA RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH THROUGH THE WEEKEND...ESPECIALLY ALONG THE OHIO RIVER...WHERE FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL POINTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. OHZ066-067-075-076-110915- PERRY-MORGAN-ATHENS-WASHINGTON- 405 AM EST THU MAR 10 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ038-046-047-110915- WEBSTER-POCAHONTAS-RANDOLPH- 405 AM EST THU MAR 10 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 435 AM EST THU MAR 10 2011 OHZ085-101145- MEIGS- INCLUDING THE CITY OF...POMEROY 435 AM EST THU MAR 10 2011 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... BACKWATER ISSUES WITH MINOR FLOODING MAY BE AN ISSUE ALONG THE SHADE RIVER DURING THE EARLY MORNING HOURS. AS OF 430 AM...THE SHADE RIVER NEAR CHESTER WAS NEAR BUT STILL JUST BELOW FLOOD STAGE. THE RIVER MAY CONTINUE TO RISE SLOWLY AND REACH AROUND THE 17 FOOT FLOOD STAGE LATER THIS MORNING. MINOR BACKWATER ISSUES AND LOW SPOT FLOODING MAY BEEN SEEN IN OTHER PARTS OF MEIGS COUNTY AS WELL. COUNTY 911 REPORTS THAT ROUTE 124 NEAR LANGSVILLE IS CLOSED DUE TO WATER OVER THE ROAD. USE CAUTION WHILE DRIVING THIS MORNING...AND NEVER ATTEMPT TO CROSS A FLOODED ROAD.
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281208, 281207, 281212, 281214, 281204, 281205, 281206.